Florida, 2022

Lightning Strike in Florida, August 8, 2022

August 8, 2022 · NWS MOB · 1 event in 1 county or zone

Afternoon thunderstorms created lightning that caused damage and an injury in western Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Afternoon thunderstorms created lightning that caused damage and an injury in western Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 12:00 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 8, 12:00 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
100 PM CDT Mon Aug 8 2022

.NEAR TERM /Now Through Tuesday/...A weakening easterly wave will
translate across the region through the near term period. Meanwhile,
surface high pressure remains situated across the western Atlantic,
with western periphery situated over the southeastern states. This
will continue to help maintain southerly flow across the area
through Tuesday. The combination of the easterly wave and abundant
deep layer moisture and precip water values around 2 inches will
maintain scattered to locally numerous showers and thunderstorms
through mid-evening. After all convection settles down around mid-
evening, showers and thunderstorms will begin near the coast in
the early morning hours Tuesday and spread inland through the late
morning and afternoon hours. Afternoon convection will generally
stay focused along the seabreeze and any remnant outflow
boundaries lingering across the area. A few stronger thunderstorms
can't be ruled out either day with gusty wind potential. Heavy
rainfall can be expected with any storms, and areas that see
training storms may experience isolated instances of nuisance
flash flooding. Lows tonight will be in the low to mid 70s inland,
with upper 70s along the coast. Highs Tuesday generally be in the
upper 80s and lower 90s. MM/25 /22

&&

.AVIATION...
18Z issuance...VFR conditions will mainly prevail across the
region through Tuesday morning. Scattered to locally numerous
showers and storms are expected to continue along and west of the
Alabama river this afternoon, with additional development likely
mid-afternoon into the evening hours across the western Florida
Panhandle and south central Alabama. Expect localized temporary
reductions in ceilings and visibility underneath any heavier
showers or storms. After all convection settles down around mid-
evening, additional showers and storms are expected to redevelop
along the coast late tonight through Tuesday morning, so added a
PROB30 group for all TAF sites along the coastal sections starting
at 09.12z. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  88  73  89 /  30  70  20  80
Pensacola   76  88  76  89 /  40  70  30  70
Destin      77  88  78  88 /  30  70  30  70
Evergreen   70  91  71  91 /  30  70  20  70
Waynesboro  70  89  71  88 /  30  80  20  80
Camden      70  90  71  90 /  30  60  20  70
Crestview   72  89  72  89 /  30  70  20  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 8, 11:25 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Mon Aug 8 2022

ALZ261-262-081800-
Baldwin Inland AL-Mobile Inland AL-
1225 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 PM CDT...

At 1225 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Stockton, or 10 miles northeast
of Creola, moving west at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Creola, Chunchula, Stockton, Axis, Mount Vernon, I65 And AL 225 and
Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 8790 3088 8789 3086 8791 3087 8797
      3087 8799 3088 8821 3114 8818 3114 8802
      3116 8800 3116 8797 3115 8797 3115 8794
      3114 8794 3115 8793 3112 8778 3086 8784
TIME...MOT...LOC 1725Z 088DEG 9KT 3102 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
August 8, 12:22 PM CST
Where
Escambia County, 2 mi SSW of Cantonment
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.593, -87.343

An individual was indirectly struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052523.